Minnesota, 2014

Damaging Winds in Minnesota, May 31, 2014

May 31, 2014 · NWS MPX · 3 events in 2 counties and zones

A complex of thunderstorms that developed across southern Minnesota during the evening of May 31st, became severe as a small bow segment developed near Milaca and Princeton, and produced damaging winds. Large trees were blown down near Princeton, Milaca and Bock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across southern Minnesota during the evening of May 31st, became severe as a small bow segment developed near Milaca and Princeton, and produced damaging winds. Large trees were blown down near Princeton, Milaca and Bock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 6:48 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 31, 6:48 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 PM CDT SAT MAY 31 2014

.MESOSCALE DISCUSSION...
ISSUED AT 748 PM CDT SAT MAY 31 2014

NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA WILL
CONTINUE THROUGH THE EVENING AS A SHORT WAVE LIFTS NORTHEAST INTO
NORTHERN MINNESOTA. IT WILL LAY A BOUNDARY OUT FROM NORTHERN WI TO
SOUTHWESTERN MN OVERNIGHT. STRONG MOISTURE TRANSPORT AT 850 MB ON
A STRENGTHENING LLJ WILL PROVIDE ENOUGH FORCING AND MOISTURE TO
KEEP THE SUPPLY OF SHOWERS AND THUNDERSTORMS GOING. CORFIDI VECTORS
WILL BE LIGHT...LESS THAN 10 KT...WITH PW VALUES OF 1.8 INCHES OR
200 PERCENT ABOVE NORMAL. THE BOUNDARY WILL HELP FOCUS CONVECTION
A BIT MORE THAN EARLIER TODAY AND CONCERN IS INCREASING THAT
CORRIDORS OF SEVERAL INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS
OF CENTRAL/SOUTHERN MN AND WESTERN WI SOUTH OF THE EXISTING FLASH
FLOOD WATCH.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 348 PM CDT SAT MAY 31 2014

MCV IN SOUTH DAKOTA MOVING NE. THIS WILL SET OFF MORE STORMS THIS
EVENING ACROSS MUCH OF THE AREA THAT PICKED UP HEAVY RAIN THIS
MORNING. STORMS PRODUCED LOCALIZED HEAVY RAINFALL OF TWO TO THREE
INCHES. WITH PRECIPITABLE WATER VALUES AROUND 1.8 INCHES AND SLOW
MOVING STORMS...THERE SHOULD BE SOME LOCATIONS THAT PICK UP ANOTHER
TWO TO THREE INCHES LATE THIS AFTERNOON AND EVENING...AND COULD BE A
FEW ISOLATED REPORTS GREATER THAN THAT. FLASH FLOOD WATCH NECESSARY
FROM WEST CENTRAL INTO CENTRAL MINNESOTA.

TRAILING LOBE OF ENERGY EXTENDING INTO CENTRAL NEBRASKA WILL ENTER
SW MN THIS EVENING...AND STORMS ARE STILL A GOOD BET LATE TONIGHT IN
MINNESOTA AND INTO WESTERN WISCONSIN SUNDAY MORNING. ELEVATED
INSTABILITY AND MOISTURE TRANSPORT REMAIN IMPRESSIVE THROUGH ABOUT
15Z SUNDAY. ONCE THE STORMS EXIT...IT WILL TAKE MUCH OF THE DAY
SUNDAY TO DESTABILIZE BEFORE MORE STORMS ARE POSSIBLE SUNDAY
AFTERNOON...ESPECIALLY IN SW MN. THUS WILL HAVE THE HIGHEST POPS IN
THE SOUTHWEST TOMORROW AFTERNOON. THERE IS AN OUTSIDE CHANCE FOR
SOME SEVERE WEATHER SUNDAY AFTERNOON BUT THE BETTER CHANCE LOOKS
FARTHER SOUTHWEST.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 348 PM CDT SAT MAY 31 2014

BY SUNDAY NIGHT THE SURFACE TROUGH/COLD FRONT WILL EXTEND FROM
WESTERN MINNESOTA...ACROSS THE CENTRAL PLAINS AND DOWN THROUGH THE
OK/TX PANHANDLE. IN THE SUNDAY NIGHT TO MONDAY MORNING TIME
FRAME...THE FOCUS WILL CONTINUE TO BE ON HEAVY RAIN AND POTENTIAL
FOR FLASH FLOODING. GUIDANCE STILL KEEPING PWATS AROUND 1.5" AND AS
HIGH AS 1.75" /WELL ABOVE NORMAL FOR THIS TIME OF YEAR/. LATEST
NAM/GFS/ECMWF IN REASONABLY GOOD AGREEMENT IN TAKING THE SURFACE LOW
FROM MN INTO UPPER MI ON MONDAY DRAGGING THE AFOREMENTIONED A COLD
FRONT THROUGH THE AREA. THE INSTABILITY IS GOOD THROUGH THIS TIME
FRAME BUT THE DEEP LAYER SHEAR REMAINS WEAK WITH 0-6KM SHEAR AROUND
20KT. SO AGAIN...THERE IS A LIMITED SEVERE THREAT BUT THE CONTINUED
THREAT FOR HEAVY RAIN. BY MONDAY NIGHT...DRIER AIR WILL SPREAD INTO
THE FORECAST AREA AS THE SURFACE LOW PULLS UP INTO CANADA. COOLER
CYCLONIC FLOW ALOFT EXPECTED TO GIVE A CHANCE FOR ISOLATED TO
SCATTERED SHOWERS THROUGH THE DAY ON MONDAY. THERE WILL BE LIMITED
CHANCES FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY AS DRIER AND
COOLER AIR ENTERS THE MN/WI. BOTH GFS AND ECMWF ARE SUGGESTING
ANOTHER SYSTEM PASSING THROUGH THE AREA ON WEDNESDAY INTO EARLY
THURSDAY NEXT WEEK WITH INCREASED CHANCES FOR STORMS. TEMPERATURES
WILL REMAIN ABOVE NORMAL THROUGH THE WEEKEND WITH COOLER AIR INTO
THE MIDDLE OF NEXT WEEK. OVERALL...SURFACE HIGH SHOULD KEEP COOLER
AIR MASS AND PRECIP-FREE PERIODS THROUGH THE SECOND HALF OF NEXT
WEEK WITH A MORE ACTIVE PATTERN A STATE OR TWO TO THE SOUTH AND WEST
OF THE FORECAST AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 748 PM CDT SAT MAY 31 2014

NUMEROUS THUNDERSTORMS ARE ONGOING THIS EVENING ACROSS MN AND WRN
WI. A WAVE THAT IS KICKING THIS ACTIVITY OFF WILL LIFT NORTHEAST
INTO NORTHERN MN OVERNIGHT WITH A BOUNDARY STALLING ACROSS SRN WI
AND WRN WI. THIS WILL KEEP SCATTERED TS GOING FOR MUCH OF THE
OVERNIGHT INTO EARLY SUNDAY FOR JUST ABOUT ALL TAF SITES EXCEPT
AXN AND STC. CONDITIONS WILL DETERIORATE LATE TONIGHT AND SUNDAY
MORNING WITH MVFR AND POSSIBLY IFR CIGS IN VERY MOIST LOW LEVELS.
MIXING WILL BRING A QUICK IMPROVEMENT BACK TO VFR LATE SUNDAY
MORNING. ADDITIONAL SCATTERED STORMS COULD FIRE DURING THE
AFTERNOON.

KMSP...SCATTERED SHOWERS AND STORMS WILL CONTINUE THROUGH EARLY
SUNDAY. MAINLY VFR EXPECTED...EXCEPT IN MORE INTENSE STORMS AND
FOR A PERIOD BETWEEN ABOUT 09-16Z WHEN LOWER CIGS MOVE IN.

/OUTLOOK FOR KMSP/
MON...OCCASIONAL SHRA/TSRA. PERIODS OF MVFR AND BRIEF IFR CONDS
EXPECTED WITH HEAVIER SHRA/TSRA. WINDS S ARND 10 KTS.
TUE...MVFR POSSIBLE WITH SCHC TSRA EARLY...THEN VFR. WIND WNW
10-15 KTS.
WED...VFR WITH CHC TSRA. WIND E 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ044-045-048>070-
     073>078.

     FLASH FLOOD WATCH UNTIL 1 AM CDT SUNDAY FOR MNZ041>043-047.

WI...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WIZ014>016-023>028.

&&

MESOSCALE...BORGHOFF
SHORT TERM...TDK/CLF
LONG TERM...CLF
AVIATION...BORGHOFF
Hazardous weather outlook, May 31, 7:22 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT SAT MAY 31 2014

MNZ041>045-047>070-073>078-WIZ014>016-023>028-020130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
822 PM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT AND EARLY SUNDAY. SCATTERED
TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. THE PRIMARY CONCERN
WITH ANY STRONGER STORM WILL BE HEAVY RAIN. SLOW STORM MOTION
PRODUCING CONTINUAL HEAVY RAIN COMBINED WITH SOGGY SOIL CONDITIONS
MAY PRODUCE QUICK STREAM RISES AND HIGH AMOUNTS OF RUNOFF IN URBAN
AREAS.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE
STORMS CONTAINING LARGE HAIL OR DAMAGING WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY AND
MONDAY...WITH A CHANCE OF THUNDERSTORMS ALSO POSSIBLE FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER POTENTIAL IS LOW...BUT
HEAVY RAIN POTENTIAL WILL CONTINUE. THERE IS STILL THE RISK THAT
THE STRONGER STORMS COULD PRODUCE BURSTS OF HEAVY RAIN LEADING TO
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT
FLOODING REPORTS WOULD BE APPRECIATED.

MNZ082>085-091>093-020130-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
822 PM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. THE PRIMARY
CONCERN WITH ANY STRONGER STORM WILL BE HEAVY RAIN. SLOW STORM
MOTION PRODUCING CONTINUAL HEAVY RAIN COMBINED WITH SOGGY SOIL
CONDITIONS MAY PRODUCE QUICK STREAM RISES AND HIGH AMOUNTS OF
RUNOFF IN URBAN AREAS.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE
STORMS CONTAINING LARGE HAIL OR DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY AND
MONDAY...WITH A CHANCE OF THUNDERSTORMS ALSO POSSIBLE FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER POTENTIAL IS LOW...BUT
HEAVY RAIN POTENTIAL WILL CONTINUE. THERE IS STILL THE RISK THAT
THE STRONGER STORMS COULD PRODUCE BURSTS OF HEAVY RAIN LEADING TO
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT
FLOODING REPORTS WOULD BE APPRECIATED.

BORGHOFF

In the hours before

Special weather statement, May 31, 3:10 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT SAT MAY 31 2014

MNZ060-061-312300-
ANOKA-HENNEPIN-
410 PM CDT SAT MAY 31 2014

...URBAN AND SMALL STREAM FLOODING IS LIKELY IN AND NEAR THE MAPLE
GROVE AND COON RAPIDS AREA...

AT 400 PM...THUNDERSTORMS WITH HEAVY RAINFALL WERE RESULTING IN
URBAN AND SMALL STREAM FLOODING...WITH MINOR STREET FLOODING ALREADY
REPORTED IN THE BROOKLYN PARK AND COON RAPIDS AREA. SINCE 3
PM...RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WERE OBSERVED IN THE
AREA...WITH ANOTHER HALF INCH TO ONE INCH OF RAIN LIKELY THROUGH 5
PM AS ADDITIONAL STORMS MOVE UP FROM THE SOUTH.

PEOPLE IN NORTHERN HENNEPIN AND SOUTHERN ANOKA COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY AND EXERCISE APPROPRIATE
CAUTION. IN PARTICULAR..THOSE WITH INTERESTS ALONG ELM CREEK SHOULD
WATCH FOR RAPIDLY RISING WATERS WITH THE CREEK.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.

MPG
Local storm report, May 31, 3:19 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT SAT MAY 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HEAVY RAIN       MAPLE PLAIN             45.01N 93.66W
05/31/2014  M1.64 INCH       HENNEPIN           MN   TRAINED SPOTTER

            MEASURED SINCE 200 PM.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 31, 3:35 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
435 PM CDT SAT MAY 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     LIGHTNING        2 WSW HAM LAKE          45.25N 93.24W
05/31/2014                   ANOKA              MN   BROADCAST MEDIA

            *** 1 INJ ***
            PERSON STRUCK BY LIGHTNING. CONDITION OF THE
            PERSON IS UNKNOWN.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 31, 7:03 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 PM CDT SAT MAY 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FLASH FLOOD      5 WNW MEIRE GROVE       45.66N 94.95W
05/31/2014                   STEARNS            MN   LAW ENFORCEMENT

            FLOODING WAS REPORTED ALONG US-71 SOUTH OF
            SAUK CENTRE. TO THIS POINT THE ROAD REMAINS
            OPEN.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 31, 7:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT SAT MAY 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      3 W MELROSE             45.68N 94.87W
05/31/2014                   STEARNS            MN   TRAINED SPOTTER

            WATER FLOWING OVER COUNTY ROAD 4 NEAR THE
            SAUK RIVER.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 31, 7:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT SAT MAY 31 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       CLEARWATER              45.41N 94.04W
05/31/2014  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

            1 INCH OF RAIN IN 20 MINUTES

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM

The radar

The Minneapolis radar (KMPX), 79 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherburne

When
May 31, 7:50 PM CST
Where
Sherburne County, 0.84 mi SE of Princeton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.560, -93.590

A large 2.5 foot wide tree was snapped in half, along with two 30-40 feet tall trees uprooted just southeast of Princeton.

Thunderstorm Wind, Mille Lacs

When
May 31, 7:52 PM CST
Where
Mille Lacs County, 1.19 mi NE of Princeton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.580, -93.580

Numerous trees were blown down just north of Princeton.

Thunderstorm Wind, Mille Lacs

When
May 31, 7:55 PM CST
Where
Mille Lacs County, 2.05 mi WSW of Bock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.770, -93.590

Large trees were blown down, some over one foot in diameter, between Milaca and Bock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510160, 510161, 509532.